Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 11, NWS Dodge City, KS

October 1, 1998Seward County, Kansas

NWS Dodge City, KS issued this flash flood warning at Oct 1, 1998, 11:18 AM CDT for Seward County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 1998, 11:18 AM CDT (16:18 UTC)
Expired
Oct 1, 1998, 4:15 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 011618
FFWDDC
KSC175-012115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1118 AM CDT THU OCT 1 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 415 PM CDT

* AT 11 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  SHOWED THUNDERSTORMS OVER LIBERAL WITH MORE THUNDERSTORMS
  DEVELOPING AND MOVING OVER THE SAMEV AREA...MOVING SLOWLY
  TO THE NORTHEAST.

* THIS INCLUDES THE CITY OF LIBERAL ESPECIALLY CITY STREETS AND LOW
  LYING AREAS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED.

KRUSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 2:07 AM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, Oct 1, 2:07 AM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
207 AM CDT THU OCT 01 1998

NORTHEAST WINDS 15 TO 25 OVER CWA AS CAA CONTINUES.  WV LOOP SHOWING
THAT UPPER LOW OVER GREAT BASIN FINALLY STARTING TO MOVE EAST.
ZAQ PROFILER SHOWING ISENTROPIC LIFT SETTING UP WEST.  CHALLENGE WILL
BE PRECIP NEXT 36-48 HOURS.

MODELS SLIGHTLY DIFFERENT WITH POSITION OF UPPER LOW BUT MORE
IMPORTANTLY...THE AGREE THAT A PRETTY GOOD SHOT OF PVA IS COMING OUR
WAY.  LOOKED AT NGM/ETA 305K SFC.  BOTH SHOW 35-45KT WINDS MOVING UP
ISENTROPIC SFC WITH MIXING RATIOS OF 8-10G/KG BEING ADVECTED INTO
AREA THROUGH 36 HOURS.  AFTER LOOKING AT ZAQ PROFILER...THINK THIS
WILL CONTINUE TO SPREAD OVER CWA OVER THE COURSE OF THE DAY...AS THE
UPPER LOW CONTINUES TO MOVE EAST.  DIFFLUENT FLOW AT 500 MB GETTING
IN HERE TONIGHT SO EXPECT TO SEE INCREASING AERIAL COVERAGE OF RAIN
BY TONIGHT AND CONTINUING INTO FRIDAY MORNING.  NGM/ETA SFC WINDS
PROGGED TO BE MORE SOUTHEAST BY LATE FRIDAY.  PAST EXPERIENCE TELLS
ME THAT THIS IS TOO FAST OF A RECOVERY...BUT ALSO THINK THE UPPER
VORT WILL GO A LONG WAY IN PULLING COLD AIR OUT.  SO WILL COMPROMISE
A LITTLE BY CUTTING MOS POPS FOR FRIDAY FOR ALL BUT NORTHERN GROUP.
BETWEEN NOW AND THEN...WILL GO AT OR ABOVE FWC POPS AND WORD
OCCASIONAL RAIN FOR WEST WITH RAIN DEVELOPING EAST.  WILL USE
CATEGORICAL POPS FOR WEST THROUGH THE TONIGHT PERIOD(REST OF CWA
TONIGHT). THINKING MAY SEE UPWARDS OF AN INCH OR SO STP OUT WEST.

FOR TEMPS...GOING BELOW FWC NUMBERS THROUGH FRIDAY.  WE SHOULD STAY IN
CAA AND DO NOT SEE TEMPS RISING TODAY WITH NO SUN.  EXPECT DEWPOINTS
TO EVENTUALLY END UP IN THE LOWER TO MID 40S SO WENT AROUND 45 FOR
LOWS TONIGHT.  FWC BRINGS IN QUITE A WARM UP FOR FRIDAY...BUT FAN
TEMPS LOOK MUCH BETTER AND COLD AIR SHOULD CERTAINLY STILL BE HERE.

STILL HAVE PRETTY GOOD WINDS OVER SOUTHERN PARTS OF CWA THIS MORNING.
WILL MENTION BREEZY THIS MORNING AND BASICALLY 10-20 FOR BY
AFTERNOON.  WINDS SHOULD STAY NORTHEAST TIL FRIDAY AND EXPECT TO SEE
THEM GRADUALLY SHIFT TO THE EAST BY THEN.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 054/046 060/053 068 686
GCK 053/045 059/052 069 785
EHA 054/047 062/053 069 ++4
LBL 055/046 060/053 069 ++4
HYS 050/045 059/052 066 6+8
P28 057/049 062/055 070 585

.DDC...NONE.

REITER

In the hours before

Special weather statement, Oct 1, 11:02 AM CDT, 16 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-020600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 AM CDT THU OCT 01 1998

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

SYNOPSIS:

CANADIAN HIGH PRESSURE CONTINUES TO INFLUENCE WESTERN KANSAS WEATHER
LATE THIS MORNING. AN UPPER LEVEL DISTURBANCE COMBINED WITH
MOIST AIR LIFTING OVER THE CANADIAN HIGH WILL CONTINUE TO CAUSE
SHOWERS WITH EMBEDDED NON-SEVERE THUNDERSTORMS OVER WESTERN KANSAS
FOR TODAY AND TONIGHT. THE MAIN THREAT FROM STRONGER THUNDERSTORMS
WILL BE VERY HEAVY RAINFALL...HOWEVER...THE THUNDERSTORMS ARE NOT
EXPECTED TO EXCEED SEVERE LIMITS. THEREFORE...SPOTTER ACTIVATION IS
NOT ANTICIPATED.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.